Abstract

    Open Access Case Report Article ID: ACN-3-123

    Phenazopyridine abuse presenting with acute kidney injury, hemolytic anaemia and jaundice

    Jaya Prakash Nath Ambinathan*, Mohamed Elbokyl and Rory McQuillan

    Phenazopyridine, an azo dye, is commonly used to relieve dysuria caused by bladder irritation or infection. We report the case of a 64-year-old lady who presented with unexplained sub-acute onset hemolytic anaemia followed by acute kidney injury (AKI) and jaundice. This created a diagnostic dilemma until concealed phenazopyridine abuse was discovered. Discontinuation of Phenazopyridine improved renal function and hemoglobin level to baseline without any other intervention. Prompt urinalysis proved  crucial in solving the diagnostic challenge. We also present a review of literature highlighting the association of this commonly used medication with renal tubular dysfunction, interstitial nephritis and hemolytic anemia.

    Keywords:

    Published on: Aug 23, 2017 Pages: 29-31

    Full Text PDF Full Text HTML DOI: 10.17352/acn.000023
    Get Citation Base Search Scilit OAI-PMH ResearchGate GrowKudos CrossMark

    Global Views

    Case Reports

    Peertechz Tweets

    Pinterest on ACN